Minnesota, 2012Lightning Strike in Minnesota, October 23, 2012
October 23, 2012 · NWS MPX · 1 event in 1 county or zone
Thunderstorms developed across southern Minnesota early Tuesday morning, October 23rd, and moved northward across the western suburbs of the Twin Cities. One of the lightning bolts ignited a fire at a home in Maple Grove.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southern Minnesota early Tuesday morning, October 23rd, and moved northward across the western suburbs of the Twin Cities. One of the lightning bolts ignited a fire at a home in Maple Grove.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Oct 23, 2:15 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 23, 2:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT TUE OCT 23 2012
.DISCUSSION...
SHRTWV ACROSS EASTERN SD/NE NEBRASKA ALONG WITH AMPLE MOISTURE
SURGING NORTHWARD FROM EARLIER CONVECTION ACROSS SOUTHERN IA...HAS
LED TO MORE NUMEROUS SHRA/TSRA DEVELOPMENT ACROSS S MN. IT LOOKS
AS THOUGH THESE STORMS WERE ABLE TO TAP SOME ELEVATED INSTABILITY
ACROSS S MN DURING THE OVERNIGHT HRS. HOWEVER...THIS SHOULD BE
SHORT LIVED AS DEEPER MOISTURE WILL LIFT NORTHWARD ALLOWING FOR
MAINLY -DZ/FG TO PERSIST ACROSS S MN BEFORE DRIER AIR BEGINS TO
EVADE FROM THE CENTRAL PLAINS. THE DRIER AIR IS ALSO ANOTHER
PROBLEM AS THE FG/STRATUS HAS DEVELOPED AS FAR SOUTH AS KANSAS
WHICH MAY CONTINUE THE LOWER CLDS/FG IN S MN THEN PREVIOUS
FORECAST THAT HAD SOME SUNSHINE THIS AFTN. BIGGEST FACTOR FOR
CONTINUING FG/LOW CLDS THRU MIDDAY IS WHETHER THE DEPTH OF THE
STRATUS ACROSS NE/KS IS SHALLOW ENOUGH TO MIX OUT. WITH A MORE
PESSIMISTIC FORECAST ON CLD CVR...HAD LOWERED AFTN TEMPS A FEW
DEGREES. MAINLY FOLLOWING A SURGE OF HIGHER DEW PTS WHICH WILL
LEAD TO TEMPS IN THE 60S...WITH A FEW 70S ALONG THE IA BORDER.
AFT THE MORNING CONVECTION...MOST OF THE SHORT TERM FORECAST WILL
DEAL WITH THE STRONG SHRTWV/LONG WAVE TROUGH ACROSS THE WESTERN
U.S. AND HOW IT WILL TRANSLATE ACROSS THE PLAINS...AND INTO THE
UPPER MIDWEST BY MIDWEEK. MODELS ARE DEPICTING SEVERAL WEAK
SHRTWV/S RIDING NE ALONG A NEARLY STATIONARY FRONTAL BOUNDARY
LATER TONIGHT ACROSS EASTERN MN. ALONG AND AHEAD OF THIS
FRONT...VERY MILD AIR WILL LEAD TO ADDITIONAL CONVECTION...BUT
UNCERTAINTIES EXIST ON HOW WIDESPREAD THE ACTIVITY BECOMES IN THE
NEXT 24 HRS. WILL LEAN TOWARD ONLY CHC POPS THROUGH LATE
TONIGHT...BEFORE THE MAIN SHRTWV AND UPPER LEVEL SUPPORT SHOULD
INDUCE A LONG AREA OF PRECIPITATION ACROSS THE UPPER MIDWEST.
PRECIPITABLE WATER VALUES ARE OVER ONE INCH ALONG AND SOUTH OF
THIS FRONT...SO RAINFALL AMTS COULD BE LOCALLY HEAVY IN SC/EC MN
AS WELL AS WC WI ON WED/EARLY THU. ONCE THE MUCH COOLER AIR BEGINS
TO FILTER ACROSS THE UPPER MIDWEST...EXPECT RAINFALL AMTS TO
LESSEN...WITH THE CHC OF -SN IN WC MN EARLY THU MORNING BEFORE THE
PRECIPITATION ABRUPTLY ENDS BY MIDDAY. COOL -RA WILL OCCUR IN THE
EASTERN FA WHICH DEEPER MOISTURE WILL HOLD ON UNTIL THE LATE AFTN.
THE EXTENDED PERIOD REMAINS THE SAME WITH THE LARGE LONG WAVE
TROUGH DEVELOPING ACROSS THE U.S...MAINLY EAST OF THE ROCKIES.
THERE REMAINS SOME SUBTLE WAVES LATE IN THE WEEKEND...EARLY NEXT
WEEK ALONG THE TRANSITION ZONE OF MORE PACIFIC AIR MOVING ACROSS
THE ROCKIES. THIS MAY GENERATE A FEW RAIN OR SNOW SHOWERS
SUNDAY...AND POSSIBLE MONDAY. HOWEVER...BY MONDAY THE ATMOSPHERE
SHOULD BE WARM ENOUGH TO BE ALL IN THE FORM OF RAIN. ..JLT..
&&
.AVIATION.../06Z TAF ISSUANCE/
THINKING HAS NOT CHANGED MUCH FROM 00Z SET OF TAFS AND
ACCOMPANYING DISCUSSION. ONLY REAL CHANGE WAS FOR A SOMEWHAT
SLOWER INVASION OF LOWER CEILINGS AND VISIBILITIES... WHICH WAS
MENTIONED AS A POSSIBILITY. THINGS SEEM TO BE IN LINE WITH SREF
GUIDANCE AND LATEST NARRE-TL AS WELL. DIDN/T CHANGE PREVIOUS
FORECAST MUCH OTHER THAN TO PUSH BACK TIMING SOME... AND OTHERWISE
KEPT THINGS FAIRLY PESSIMISTIC THROUGH THE DAY AS VERY MOIST
PROFILE MOVES ACROSS THE AREA OVERNIGHT THROUGH MOST OF THE DAY ON
TUESDAY. IMPROVEMENT SHOULD OCCUR ON THE BACKSIDE OF UPPER WAVE
AND SURFACE IMPULSE LATE TOMORROW AFTERNOON AND TOMORROW
EVENING... SO DID ALLOW FOR RETURN OF VFR CONDITIONS DURING THAT
TIME FRAME.
KMSP...THERE IS DEFINITELY SOME UNCERTAINTY STILL ON THE TIMING OF
ARRIVAL AND DEPARTURE OF IFR AND LIFR CONDITIONS... AS WELL AS
EXACTLY HOW LOW CEILINGS AND VISIBILITIES WILL GET LATE TONIGHT
AND TUESDAY MORNING. STAYED CLOSE TO PREVIOUS FORECAST... WHICH IS
IN LINE WITH SOME OF THE UPSTREAM OBSERVATIONS AS WELL AS THE
TIME-HEIGHT FORECASTS FROM THE RAP AND NAM. HOWEVER... TIMING
COULD STILL VARY SEVERAL HOURS FROM INDICATED... PARTICULARLY WITH
THE IMPROVEMENT OF CONDITIONS ON TUESDAY.
/OUTLOOK FOR KMSP/
WEDNESDAY...IFR CEILINGS AND VISIBILITIES POSSIBLE... MVFR LIKELY.
WINDS NORTHEAST 5-10 KTS.
THURSDAY...IFR CEILINGS AND VISIBILITIES EXPECTED IN THE MORNING. WINDS
NORTHWEST 10-15 KTS.
FRIDAY...VFR CONDITIONS EXPECTED. WINDS NORTHWEST AROUND 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
JLT/TRH
Hazardous weather outlook, Oct 23, 3:55 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT TUE OCT 23 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 AM CDT TUE OCT 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY
CENTRAL AND EAST CENTRAL MINNESOTA THIS MORNING...WITH ISOLATED
STORMS THIS AFTERNOON IN CENTRAL MINNESOTA. SOME OF THE STRONGER
STORMS COULD PRODUCE SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY EAST CENTRAL...SOUTH
CENTRAL MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN WEDNESDAY AND
WEDNESDAY NIGHT. SOME STORMS COULD APPROACH SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLT
In the hours before
Special weather statement, Oct 23, 1:07 AM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT TUE OCT 23 2012
MNZ065-230730-
RENVILLE-
207 AM CDT TUE OCT 23 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE COUNTY THROUGH
230 AM CDT...
AT 203 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF BECHYN. THIS STORM WAS MOVING NORTH AT
25 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BECHYN.
RENVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4488 9531 4489 9499 4459 9508 4469 9529
TIME...MOT...LOC 0707Z 186DEG 20KT 4471 9518
Special weather statement, Oct 23, 3:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 AM CDT TUE OCT 23 2012
MNZ060-231000-
HENNEPIN-
432 AM CDT TUE OCT 23 2012
AT 423 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LONG LAKE. THIS STORM WAS MOVING NORTHEAST AT 20
MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MEDINA.
HAMEL.
CORCORAN.
MAPLE GROVE.
OSSEO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4522 9355 4514 9333 4491 9348 4500 9370
TIME...MOT...LOC 0932Z 209DEG 18KT 4504 9352
LS
Lightning, Hennepin
- When
- October 23, 4:00 AM CST
- Where
- Hennepin County, 1.42 mi NNE of Hamel
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 45.069, -93.519
A lightning strike triggered a fire that significantly damaged a home in Maple Grove, Minnesota. Residents of the home at 18868 63rd Place awoke to the sound of a lightning strike, smelled smoke and called 911. The residents were not hurt, but damage to the roof and upper floor of the home was described as significant. There was also water and smoke damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, October 23 to 29, 2012$2.5 million · 3 events
- Dense Fog in Wisconsin, October 23 to 24, 201213 events
- Heavy Snow in Montana, October 23, 20125 events
- High Wind in Colorado, October 23, 201265 kt wind · 4 events
- Drought in Texas, October 23 to 31, 20122 events
- Waterspout in Eastern Pacific Coastal Waters, October 23, 20121 event
- Waterspout in South Atlantic Coastal Waters, October 23, 20121 event
- Winter Storm in Utah, October 23 to 25, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410634.